Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 12, 2009, 7:13 PM PDT for Lincoln County, Spokane County, Stevens County, Washington. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2009, 7:13 PM PDT (02:13 UTC)
- Expired
- Jul 12, 2009, 8:15 PM PDT
- In force
- 62 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Lincoln County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 38 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:37 PM PDT | HAIL 0.75 | 1 Wsw Ford, WA | DIME TO PENNY SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2984 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 130213 SVROTX WAC043-063-065-130315- /O.NEW.KOTX.SV.W.0011.090713T0213Z-090713T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 713 PM PDT SUN JUL 12 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON... WEST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON... SOUTHERN STEVENS COUNTY IN NORTHEAST WASHINGTON... * UNTIL 815 PM PDT * AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTH OF REARDAN...OR 21 MILES WEST OF SPOKANE...AND MOVING NORTH AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUM TUM...WELLPINIT...FORD...LOON LAKE...SPRINGDALE AND VALLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR LONG LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4817 11812 4820 11753 4769 11764 4766 11795 TIME...MOT...LOC 0213Z 174DEG 24KT 4778 11783 $$ JCOTE
3 follow-up statements
000 WWUS56 KOTX 130218 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 718 PM PDT SUN JUL 12 2009 WAC043-063-065-130315- /O.CON.KOTX.SV.W.0011.000000T0000Z-090713T0315Z/ STEVENS WA-SPOKANE WA-LINCOLN WA- 718 PM PDT SUN JUL 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR NORTHEASTERN LINCOLN...WEST CENTRAL SPOKANE AND SOUTHERN STEVENS COUNTIES... AT 716 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF FORD...OR 21 MILES NORTHWEST OF SPOKANE...MOVING NORTH AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUM TUM...WELLPINIT...LOON LAKE...SPRINGDALE AND VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR LONG LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4817 11812 4820 11753 4769 11764 4766 11795 TIME...MOT...LOC 0217Z 174DEG 24KT 4781 11783 $$ JCOTE
000
WWUS56 KOTX 130251
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
751 PM PDT SUN JUL 12 2009
WAC043-063-130301-
/O.CAN.KOTX.SV.W.0011.000000T0000Z-090713T0315Z/
SPOKANE WA-LINCOLN WA-
751 PM PDT SUN JUL 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND WEST
CENTRAL SPOKANE COUNTIES IS CANCELLED...
LAT...LON 4782 11761 4784 11766 4788 11768 4783 11773
4781 11779 4781 11782 4784 11785 4783 11801
4817 11812 4820 11753
TIME...MOT...LOC 0251Z 174DEG 24KT 4803 11786
$$
WAC065-130315-
/O.CON.KOTX.SV.W.0011.000000T0000Z-090713T0315Z/
STEVENS WA-
751 PM PDT SUN JUL 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR SOUTHERN STEVENS COUNTY...
AT 751 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF
SPRINGDALE...OR 32 MILES NORTHWEST OF SPOKANE...MOVING NORTH AT 30
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOON
LAKE AND VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4782 11761 4784 11766 4788 11768 4783 11773
4781 11779 4781 11782 4784 11785 4783 11801
4817 11812 4820 11753
TIME...MOT...LOC 0251Z 174DEG 24KT 4803 11786
$$
JCOTE000
WWUS56 KOTX 130311
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
811 PM PDT SUN JUL 12 2009
WAC065-130321-
/O.EXP.KOTX.SV.W.0011.000000T0000Z-090713T0315Z/
STEVENS WA-
811 PM PDT SUN JUL 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEVENS COUNTY WILL
EXPIRE AT 815 PM PDT...
LAT...LON 4782 11761 4784 11766 4788 11768 4783 11773
4781 11779 4781 11782 4784 11785 4783 11801
4817 11812 4820 11753
TIME...MOT...LOC 0311Z 174DEG 24KT 4816 11788
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:44 PM PDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 12, 4:44 PM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT SUN JUL 12 2009
.SYNOPSIS...
AN UNSEASONABLY VIGOROUS LOW PRESSURE SYSTEM WILL TRACK THROUGH
THE PACIFIC NORTHWEST TONIGHT. THUNDERSTORMS ARE EXPECTED TO
BRING VERY GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINS OVER BOTH
THE CASCADES AND ALONG A CORRIDOR FROM NORTHEAST OREGON TO
SPOKANE AND THE IDAHO PANHANDLE OVERNIGHT. SHOWERY AND UNSETTLED
CONDITIONS ARE EXPECTED TO LINGER INTO MONDAY NIGHT MAINLY OVER NORTH
IDAHO. A RETURN TO TYPICAL DRY JULY WEATHER IS EXPECTED TUESDAY
AND WILL PERSIST THROUGH THE END OF NEXT WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH TUES...THE FOCUS ONCE AGAIN WILL BE ON THUNDER
AND PCPN CHANCES...ESPECIALLY THIS EVENING...ASSOCIATED WITH THE
EJECTION OF THE STNRY UPPER LOW CURRENTLY ALONG THE NORCAL/OREGON
COAST. GUIDANCE IS SIMILAR WITH MOVING THE UPPER LOW NE THROUGH
OREGON AND INTO THE CNTRL ID PANHANDLE...RESULTING IN A WET FCST
FOR THE SE QUARTER OF WA AND THE CNTRL PANHANDLE. A BIG CONCERN
WILL BE SVR THUNDER CHANCES. THE HIGHER TERRAIN OVER NE OREGON
JUST AHEAD OF THE EJECTING VORT MAX HAS BEEN UNDER THE BEST
INSOLATION THE LAST FEW HRS...WHICH HAS ALLOWED SFC-BASED INSTABILITY
TO INCREASE TO BETWEEN 500 AND 1000 J/KG. STEERING FLOW OF 30KT FROM
THE S/SW WILL LIKELY PUT ALL OF FAR ERN WA UNDER THE THREAT OF THESE
STORMS ADVECTING NWD THE NEXT FEW HRS. IN ADDITION...DEEP LYR SHEAR
SUPPORTS ORGANIZED STRONG THUNDER THAT MAY REACH SVR LEVELS. A DRY
AIR-MASS AND UNIDIRECTIONAL S/SW FLOW ABOVE 1KM AGL WILL FAVOR
CONVECTIVE WIND GUSTS THAT SHOULD APPROACH SVR THRESHOLDS. HAIL WILL
ALSO BE A THREAT. THERE ARE ONCE AGAIN DIFFERENCES BETWEEN THE NAM
AND GFS PCPN AMNTS MON...BUT MUCH LESS THAN WHAT THEY WERE SHOWING
YESTERDAY. THE NAM TYPICALLY HAS A WET BIAS...A RESULT OF TOO MUCH
INSTABILITY. BUT GIVEN THE STRONG LARGE-SCALE FORCING FOR ASCENT
WHICH WE ANTICIPATE TO ACCOMPANY THE BANDED PCPN...THE NAM MIGHT BE
MORE CORRECT THAN THE GFS. WEVE KEPT THE FCST WET WITH NO
SIGNIFICANT CHANGES TO THE PRECIOUS FCST. BZ
TUESDAY NIGHT THROUGH SUNDAY...A RIDGE TRANSLATES ACROSS THE
INLAND NORTHWEST THROUGH THE END OF THE WORK WEEK...LEADING TO A
DRYING AND WARMING TREND...FOLLOWED BY THE APPROACH AND POTENTIAL
TRANSIT OF THE NEXT PACIFIC SYSTEM NEXT WEEKEND. TUESDAY NIGHT
...LOW-GRADE INSTABILITY AND A THETA-E RIDGE LINGERS NEAR THE
CANADIAN BORDER TO THE CENTRAL PANHANDLE. THIS WILL KEEP A RISK
FOR SHOWERS AND THUNDERSTORMS GOING IN THESE AREAS IN THE EVENING.
WEDNESDAY INTO WEDNESDAY NIGHT...THE RIDGE MOVES ONSHORE. THIS
BRINGS DRIER AND MORE STABLE AIR...PUSHING THE MAIN SHOWER/T-STORM
CHANCES TO THE FAR NE WA/N ID MTNS. THURSDAY TO FRIDAY THE RIDGE
STARTS TO SHIFT EAST AND TROUGH (NOW IN THE GULF OF AK) APPROACHES
THE COAST. SOME ELEVATED INSTABILITY IN SUGGESTED UNDERCUTTING THE
RIDGE NEAR THE SOUTHEAST CWA...IN THE INCREASED SW FLOW. BUT IT IS
MARGINAL AND WITH LITTLE MOISTURE AND LITTLE TO NO LIFT THE
FORECAST REMAINS DRY...WITH SOME PASSING HIGH CLOUDS AND SOME
AFTERNOON CU AROUND THE MTNS. SATURDAY TO SUNDAY...MODEL AGREEMENT
FALTERS WITH REGARD TO WHEN THE NEXT TROUGH MOVES INLAND. AS HAS
BEEN TYPICAL OF LATE IN THE EXTENDED...THE GFS IS THE QUICKEST TO
BRING THE TROUGH INLAND (QUICKER THAN ITS GFS ENSEMBLE MEMBERS AND
THE ECMWF/DGEX/GEM). SO THE ONGOING FORECAST LEANS AWAY FROM THE
GFS. THE INCREASED SW FLOW AND INSTABILITY AHEAD OF THE FEATURE
WILL HOWEVER INCREASE THE RISK FOR SHOWERS AND THUNDERSTORMS
ACROSS THE MOUNTAIN ZONES AGAIN...WITH AN UP-TICK IN CLOUD COVER
ELSEWHERE. TEMPERATURES WILL UNDERGO A WARMING TREND INTO THE END
OF THE WEEK...AS 850 TEMPS SURGE TOWARD THE MID 20S. SOME SLIGHT
COOLING IS PROJECTED INTO NEXT WEEKEND...THOUGH REMAINING ABOVE
NORMAL AND SLIGHTLY ABOVE 12Z MEX MOS GUIDANCE. /JCOTE
&&
.AVIATION...
LOW MOVING INTO OREGON TRACKS TO THE OR/WA/ID BORDER NR 12-15Z
MONDAY. SHRA AND TSRA WILL CONTINUE TO EXPAND INTO EAST WA AND NORTH
ID...AND CONTINUE NR THE CSCDS. FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS WILL BE A RISK OVER THE EAST TAF SITES. PERIODS OF
RAIN AND THUNDERSTORMS CONTINUE MONDAY (ESP EAST) IN WRAP-AROUND
MOISTURE...DECREASING FROM WEST LATER IN THE DAY AS LOW TRACKS
TOWARD MT. AREAS OF MVFR/LCL IFR CIGS EXPECTED. LCL MVFR VIS IN
HEAVY RAIN. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 58 70 54 80 58 86 / 60 70 30 10 10 10
COEUR DALENE 56 68 53 78 53 85 / 60 80 30 10 10 10
PULLMAN 56 68 49 78 50 85 / 70 90 20 10 10 10
LEWISTON 61 75 58 85 58 93 / 80 80 20 0 10 10
COLVILLE 58 77 50 84 53 89 / 30 50 20 20 20 10
SANDPOINT 57 68 49 76 48 83 / 50 70 40 20 10 10
KELLOGG 55 60 53 75 53 82 / 60 90 40 20 20 10
MOSES LAKE 61 81 55 87 57 92 / 50 20 0 0 0 10
WENATCHEE 62 80 58 86 62 92 / 40 20 0 0 0 10
OMAK 62 84 55 88 56 93 / 40 20 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST BLUE
MOUNTAINS.
&&Hazardous weather outlook, Jul 12, 5:13 AM PDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 513 AM PDT SUN JUL 12 2009 IDZ001>004-026-027-WAZ031>038-041>044-131400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 513 AM PDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A LOW PRESSURE SYSTEM THIS AFTERNOON INTO THIS EVENING. STORMS ARE POSSIBLE BY EARLY THIS AFTERNOON OVER THE EAST SLOPES OF THE CASCADES. LARGE HAIL...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE THROUGH EARLY EVENING IN PLACES LIKE LEAVENWORTH... STEHEKIN...AND MAZAMA. SEVERE STORMS WILL ALSO BE POSSIBLE OVER SOUTHEAST WASHINGTON AND ADJACENT PORTIONS OF THE IDAHO PANHANDLE. STRONG THUNDERSTORM WINDS AND HAIL WILL BE POSSIBLE THIS EVENING IN PLACES LIKE ANATONE...WINCHESTER...LEWISTON...AND PULLMAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:55 PM PDT | Special Weather Statement | OTX | Okanogan | 50 min |
| Jul 12, 7:57 PM PDT | Areal Flood Advisory | OTX | Okanogan | 97 min |
| Jul 12, 8:20 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 40 min |
| Jul 12, 8:23 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 45 min |
| Jul 12, 9:27 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane | 48 min |
| Jul 13, 12:10 AM PDT | Areal Flood Advisory | OTX | Ferry, Stevens | 6 hr |
| Jul 13, 2:42 AM PDT | Areal Flood Advisory | OTX | Pend Oreille | 4 hr |
| Jul 13, 5:10 AM PDT | Areal Flood Advisory | OTX | Asotin, Garfield, Whitman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.